The differential diagnosis of shock following percutaneous coronary intervention (PCI) is vast. Access site complications and bleeding can cause hypovolemic shock. Peri-procedural myocardial infarction, abrupt closure, stent thrombosis, coronary dissection and coronary perforation have a stormy presentation. Vasovagal shock is manifested by bradycardia and hypotension and quickly responds to atropine. Anaphylactic shock secondary to contrast administration can be stormy but usually responds to steroids or adrenaline. Septicemia due to unsterile techniques can cause a less dramatic shock. Acute adrenal insufficiency causing shock following PCI has not been described to the best of our knowledge. We report the case of a 54-year-old woman who underwent successful multivessel PCI. She had refractory unexplained shock following the PCI with no much response from inotropic or intra-aortic balloon pump. After ruling out all possible causes of shock and clinical suspicion of adrenal insufficiency, she was treated with steroids resulting in dramatic improvement in her hemodynamics.
- interventional cardiology
- adrenal disorders
- adult intensive care
Statistics from Altmetric.com
Contributors Conception: AK and BK. Report: AK and AS. Investigations: AK and BD. Discussion: AK and BK. Critical appraisal: AS and BD.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.